Kansas, 2024Hail and Damaging Winds in Kansas, June 7 to 8, 2024
June 7 to 8, 2024 · NWS EAX · 3 events in 1 county or zone
During the late evening hours of June 7th and into the early morning hours of June 8th, storms brought one severe hail LSR and 2 wind damage LSRs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours of June 7th and into the early morning hours of June 8th, storms brought one severe hail LSR and 2 wind damage LSRs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 5:39 PM CST, 5 hours 34 minutes earlier. Its key messages:
- A complex of thunderstorms is expected to move through the region from northwest to southeast late tonight into early Saturday morning. Damaging wind gusts up to 70 mph and locally heavy rainfall will be the primary hazards.
- Additional rounds of storms are possible tomorrow afternoon and tomorrow night into early Sunday morning. Marginally severe storms and locally moderate to heavy rainfall will be possible.
Area forecast discussion, Jun 7, 5:39 PM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Fri Jun 7 2024
.KEY MESSAGES...
- A complex of thunderstorms is expected to move through the
region from northwest to southeast late tonight into early
Saturday morning. Damaging wind gusts up to 70 mph and
locally heavy rainfall will be the primary hazards.
- Additional rounds of storms are possible tomorrow afternoon
and tomorrow night into early Sunday morning. Marginally
severe storms and locally moderate to heavy rainfall will be
possible.
&&
.DISCUSSION...
Issued at 223 PM CDT Fri Jun 7 2024
The current synoptic weather pattern across the CONUS is defined
by a mid level low over southern Ontario with associated
troughing over the eastern Great Lakes into portions of northern
Appalachia with a mid level high over Texas. Mid level flow over
western Missouri and eastern Kansas remains out of the WNW
between these two features. At the surface, high pressure
remains in place overhead, with generally fair skies,
temperatures in the mid to upper 80s, and a southerly breeze.
A mid level speed max/subtle shortwave trough over western
Nebraska will continue to the east southeast today and tonight,
with a deepening surface low developing over north central
Nebraska. Severe storms have already begun to initiate over
north central Nebraska as of 230 pm. Meanwhile, further to the
south out over central Kansas, a cluster of showers and
thunderstorms has also developed within an area characterized by
low to mid 60 dewpoints. This should continue to move to the
east through the afternoon hours, but should weaken as it
approaches our CWA as it enters into a drier low level
environment. However, storms over north central Nebraska should
move southeast through the afternoon hours, growing upscale into
a mesoscale convective system and moving northwest to southeast
through the region late this evening into the early overnight
hours. The primary hazard with these storms would be the
potential for damaging wind gusts up to 60 to 70 mph and locally
heavy rainfall on the order of 1 to 2 inches.
Another subtle shortwave/disturbance moves across the Plains
tomorrow afternoon/evening. Scattered storms may develop by mid
to late afternoon toward central Missouri, quickly moving
eastward out of our region. Severe convection is likely to
develop across eastern Colorado and western Kansas by tomorrow
afternoon, moving eastward through the evening hours and growing
upscale into another MCS, moving through our region late
tomorrow night into early Sunday morning. Marginal severe
weather may be possible (60 mph winds and up to quarter sized
hail), but the bigger concern will be the threat for an
additional round of locally moderate to heavy rainfall on top of
what falls tonight, which could create some flooding concerns.
Convective allowing models disagree a bit with the exact
placement of the MCS tomorrow night, with the NAM Nest taking
the heavier rain south of the KC metro, but the 18z HRRR
dropping another 1-2 inches over the KC metro.
Other than slight chance PoPs on Tuesday afternoon, the region
should remain generally dry for Sunday afternoon through
Thursday. Temperatures should be cooler, closer to seasonal
normals, for Sunday through Tuesday with warmer temperatures
returning for Wednesday and Thursday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 638 PM CDT Fri Jun 7 2024
VFR conditions are expected to last for the next few hours. As
showers and thunderstorms from the east begin to move over the area,
expect conditions to worsen. Showers are anticipated to last until
around 10Z. Winds will shift from the south to the north by Saturday
morning and remain around 10 knots or less. VFR conditions are
expected to return by tomorrow afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Williams
AVIATION...Collier
Hazardous weather outlook, Jun 7, 4:02 AM CST, 19 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Fri Jun 7 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Fri Jun 7 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this afternoon with a more
robust complex of thunderstorms anticipated overnight Friday into
Saturday. Some storms may be strong to severe with the primary
hazards being damaging winds, hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Further rounds of thunderstorms are expected Saturday
afternoon/evening into Sunday. Once again, some strong to severe
storms are possible with damaging winds, hail, and heavy rainfall.
These storms are expected to be primarily south of I-70.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 7, 11:10 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1210 AM CDT Sat Jun 8 2024
KSZ105-MOZ037-043-080545-
Johnson KS-Cass MO-Jackson MO-
1210 AM CDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES THROUGH 1245 AM
CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Overland Park, Olathe, Lee's Summit, Leawood, Grandview, Belton,
Raymore, Spring Hill, Peculiar, Stanley, and Stillwell.
This includes Interstate 35 in Kansas between mile markers 214 and
218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 9483 3890 9446 3873 9445 3874 9483
TIME...MOT...LOC 0509Z 266DEG 32KT 3879 9478
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BlairThunderstorm Wind, Johnson
- When
- June 7, 11:13 PM CST to 11:14 PM CST
- Where
- Johnson County, 0.36 mi WSW of Mission Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.019, -94.637
Estimated 60 mph winds with power outages in Fairway.
Hail, Johnson
- When
- June 7, 11:22 PM CST to 11:24 PM CST
- Where
- Johnson County, 2 mi SE of Stilwell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.749, -94.624
Ping pong ball sized hail was reported southeast of Stilwell.
Thunderstorm Wind, Johnson
- When
- June 8, 1:58 AM CST to 1:59 AM CST
- Where
- Johnson County, Olathe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.880, -94.820
Tree limbs and power wires downed in Olathe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 7, 2024$26 million · 2.75 in hail · 44 events
- Tornado and Flash Flood in Nebraska, June 7, 2024$155,000 · EF2 · 18 events
- Rip Current in Ohio, June 7, 20241 death · 1 event
- Damaging Winds in Idaho, June 7, 2024$176,000 · 61 kt wind · 17 events
- Damaging Winds in Florida, June 7, 2024$80,000 · 56 kt wind · 4 events
- Excessive Heat in Puerto Rico, June 7 to 10, 202431 events
- Damaging Winds in Kansas, June 7 to 8, 202470 kt wind · 20 events
- Hail and Damaging Winds in Kansas, June 7, 20243 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 7, 20241 in hail · 14 events
- Damaging Winds and High Wind in Colorado, June 7, 202461 kt wind · 9 events
- Hail in Nebraska, June 7, 20241.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 7 to 8, 20242 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199890, 1189131, 1199893.